West Virginia, 2011Flash Flood in West Virginia, August 6 to 7, 2011
August 6 to 7, 2011 · NWS RLX · 1 event in 1 county or zone
Nocturnal showers and thunderstorms formed in northern Ohio south into northwestern West Virginia during the late evening hours, along the leading edge of a dry intrusion aloft. The line reached it peak intensity over Harrison County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $950,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nocturnal showers and thunderstorms formed in northern Ohio south into northwestern West Virginia during the late evening hours, along the leading edge of a dry intrusion aloft. The line reached it peak intensity over Harrison County. Local downpours of 3 to 4 inches occurred in 1 to 2 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 6, 8:38 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 6, 8:38 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
938 PM EDT SAT AUG 6 2011
.SYNOPSIS...
A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN OVERNIGHT. COOL FRONT
SUNDAY. VIGOROUS LOW PRESSURE SYSTEM TUESDAY. HIGH PRESSURE FOLLOWS
FOR THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
PRECIPITATION BAND HAS MOVED OUT OF THE WATCH AREA...SO KILLING THE
WATCH. WILL STILL NEED TO MONITOR THE AREA FOR SUNDAY MORNING
DEVELOPMENT.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SHORT TERM FORECAST REMAINS ON THE CHAOTIC SIDE WITH THE 500MB
HEIGHTS STILL ON TRACK TO COME DOWN SOME...SIGNALING THE BEGINNING
OF A MORE MODERATE WEATHER PATTERN IN TERMS OF TEMPERATURES. WEAK
COOL FRONT PASSES THE MOUNTAINS...REDUCING THE CHANCES FOR SHOWERS
AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...THOUGH NOT ELIMINATING
THEM. STRONG LOW PRESSURE SYSTEM PUSHES EASTWARD FROM THE CENTRAL
PLAINS THROUGH THE MID MISSISSIPPI VALLEY...AND INTO THE OHIO
VALLEY TUESDAY...BRINGING A WEAK WARM FRONT AT FIRST...FOLLOWED BY
A COOL FRONT INTO TUESDAY NIGHT. THIS WILL RENEW THE HIGHER
CHANCES FOR POPS...ALONG WITH THE TRAILING SHORTWAVE TROUGH AXIS
ALOFT.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AFTER COOL FRONTAL PASSAGE...A MORE MODERATE AIRMASS REPRESENTED
BY HIGH PRESSURE ADVECTION FROM THE NORTHERN PLAINS COOLS
TEMPERATURES TO NEAR NORMAL...OR SLIGHTLY BELOW. IT WILL ALSO
BRING A MORE SUBSTANTIAL PERIOD OF DRIER WEATHER THROUGH THE END
OF THE WEEK. DESPITE THE GENERAL TROUGHINESS ALOFT OVER THE GREAT
LAKES AND NORTHEAST. THE NEXT SHORT WAVE TROUGH AND FRONTAL SYSTEM
ARRIVES SATURDAY...AND BUMPED UP POPS TO CHANCE FOR THE WEEKEND IN
SHOWERS AND THUNDERSTORMS.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
VERY MOIST ATMOSPHERE REMAINS OVER THE REGION TONIGHT. ONE BROAD
BOUNDARY ACROSS SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA WILL
SLOWLY PUSH NORTHWARD TONIGHT. SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ALONG THIS BOUNDARY. ANOTHER DISTURBANCE WILL MOVE OVER
NORTHEAST KENTUCKY...SOUTHERN WEST VIRGINIA...AND SOUTHWEST VIRGINIA
SUNDAY MORNING...ONCE AGAIN INCREASING THE CHANCE OF PRECIPITATION.
EVEN OUTSIDE OF THESE BOUNDARIES...SHOWERS AND THUNDERSTORMS REMAIN
POSSIBLE. HEATING ON SUNDAY WILL ALSO INCREASE THE CHANCES OF
THUNDERSTORMS...ESPECIALLY IN THE EASTERN COUNTIES.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: HIGH.
ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.
TIMING AND DENSITY OF HAZE/FOG OVERNIGHT COULD VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY H M H H M M M M M M M M
HTS CONSISTENCY H H H H H H H L M M M M
BKW CONSISTENCY M M H H H H M L M M M M
EKN CONSISTENCY H H M L L L M M M H L L
PKB CONSISTENCY H H M M H H H M M M M M
CKB CONSISTENCY H M H M L M M M M M M H
AFTER 00Z MONDAY...
IFR OR WORSE FOG EXPECTED FOR MOST VALLEYS DURING PREDAWN HOURS
MONDAY MORNING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...26/ARJ
NEAR TERM...RPY
SHORT TERM...26
LONG TERM...26
AVIATION...RPY
Hazardous weather outlook, Aug 6, 8:44 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
944 PM EDT SAT AUG 6 2011
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-080145-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
944 PM EDT SAT AUG 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Harrison
- When
- August 6, 11:27 PM EST to August 7, 1:15 AM EST
- Where
- Harrison County, 1.13 mi NNW of Lodgeville to 0.68 mi W of Arlington
- Cause
- Heavy Rain
- Property damage
- $950,000
- Reported by
- Emergency Manager
- Coordinates
- 39.296, -80.275
Severe flash flooding occurred along Ann Moore Run. Its headwaters are around a highly urban shopping mall. The stream flows through Anmoore and East View. A lot of the flooding was also from hillside runoff. One apartment complex on the east side of the shopping center had 16 units damaged. The fire department in Anmoore was flooded. One Anmoore resident said, It was the worst one we've had. Businesses along Philippi Pike were flooded.
Flooding of less magnitude spilled over into the Simpson Creek drainage in Bridgeport.
A total of 10 businesses were affected. Twenty houses had significant damage. On the order of 100 homes had water in their basement. Even the county courthouse had basement flooding. Damage also occurred to roads and culverts. On the order of 20 vehicles were flooded.
The cooperative observer in Clarksburg measured 3.3 inches for their 24 hour total.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 6 to 31, 201113 deaths · 345 injured · 7 events
- Hail and Damaging Winds in Missouri, August 6 to 8, 20111 death · $218,000 · 1 in hail · 34 events
- Hail and Damaging Winds in Iowa, August 6 to 7, 2011$728,000 · 1 in hail · 33 events
- Hail in Nebraska, August 6, 2011$1.3 million · 2 in hail · 5 events
- Heat in Missouri, August 6 to 7, 201110 injured · 22 events
- Flash Flood in North Dakota, August 6, 2011$1.0 million · 1 event
- Damaging Wind and Lightning Strike in Virginia, August 6, 2011$275,000 · 54 kt wind · 3 events
- Wildfire in Texas, August 6, 2011$300,000 · 1 event
- Tornado and Flash Flooding in North Carolina, August 6, 2011$150,000 · EF0 · 8 events
- Hail and Damaging Winds in Illinois, August 6 to 7, 2011$75,000 · 61 kt wind · 4 events
- Wildfire in California, August 6 to 7, 20114 injured · 1 event
- Hail and Damaging Winds in Nebraska, August 6 to 7, 20111.75 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323682.